Alert archive / Colorado / Blizzard Watches in 2009

Blizzard Watch 1, NWS Pueblo, CO

March 25, 20097 counties in Colorado

NWS Pueblo, CO issued this blizzard watch at Mar 25, 2009, 5:27 PM MDT for 7 counties in Colorado. It took effect at Mar 26, 2009, 3:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 5:27 PM MDT (23:27 UTC)
In effect from
Mar 26, 2009, 3:00 PM MDT
Expired
Mar 26, 2009, 5:31 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this blizzard watch went out at Mar 25, 3:36 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 25, 3:36 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT WED MAR 25 2009

.SHORT TERM...

(TONIGHT AND THURSDAY)

WILL KEEP THIS BRIEF.  COMPLICATED METEOROLOGICAL PATTERN FOR THE
SHORT TERM WITH NUMEROUS WINTER WEATHER HIGHLIGHTS POSTED...PLEASE
SEE PUB WATCHES/WARNINGS/ADVISORIES AT THE END OF THIS DOCUMENT.

OUTSIDE OF THE CENTRAL MOUNTAINS WHERE SOME SNOW IS CURRENTLY
OCCURRING...CWFA NOTING VARIABLE CLOUDS IN COMBINATION WITH COOL
LATE MARCH TEMPERATURES.  GUSTY WEST TO NORTHWEST WINDS UP TO 30
KNOTS AT TIMES ALSO NOTED ALONG PORTIONS OF THE I-25 CORRIDOR.

LATEST SHORT TERM MODELS SUGGEST THAT POWERFUL STORM SYSTEM WILL BE
LOCATED OVER NORTHEASTERN UTAH AS A CLOSED UPPER LOW WITH CLOSED
UPPER LOW THEN PUSHING INTO SOUTHWEST COLORADO BY 00Z FRIDAY.  AT
THE SURFACE...STRONG NORTH TO NORTHEASTERLY SURGE PUSHES ACROSS THE
CWFA DURING THE DAY.

NUMEROUS WINTER WEATHER HIGHLIGHTS OUT FOR THE CWFA AND WILL UPGRADE
EXISTING WINTER STORM WATCH FOR ZONES 59>68 TO A WINTER STORM
WARNING...WHICH WILL BE IN EFFECT FROM 05Z THURSDAY TO 12Z FRIDAY.
ALSO...WILL PAINT WINTER STORM WARNING FOR ZONES 81/82 AND 84 FROM
16Z THURSDAY TO 00Z SATURDAY.  ELSEWHERE...NUMEROUS WINTER STORM
WATCHES REMAIN IN EFFECT AND WILL BE UPDATED AS NEEDED.

.LONG TERM...

(FRIDAY - WEDNESDAY)

 ...WINTER STORM TO CONTINUE DURING THE 1ST PART OF THIS PD...

HEAVY SNOW AND WIND SHOULD BE BLASTING THE I-25 CORRIDOR FROM
WALSENBURG N TO THE PALMER DIVIDE AT THE BEGINNING OF THIS TIME
PERIOD (00Z FRIDAY (6PM THU MDT)). THE 500 MB LOW AT THIS TIME
SHOULD BE IN THE IMMEDIATE VICINITY OF THE 4 CORNERS WITH THE 700
MB LOW DOWN OVER THE S SANGRES. WINDS WITH THIS 700 MB LOW ARE
PRDG TO BE IN THE 40 TO 50 KNOT RANGE FROM THE NE...EXTENDING OVER
THE PIKES PEAK REGION DOWN ACROSS THE WETS AND SANGRE MTNS.

I SHOULD MENTION THAT THE PRECIP WILL LIKELY BEGIN AS RAIN AT THE
LOWER ELEVATIONS DISCUSSED ABOVE...BUT GIVEN THE COLD
TEMPS...CHANGEOVER SHOULD BE QUICK.

AS THE EVENING PROGRESSES...(06Z...MIDNIGHT)...500 MB LOW WILL MOVE
SLOWLY ESE AND BE LOCATED N OF ABQ...700 MB LOW WILL BY JUST S OF THE
CO/NM BORDER S OF RATON. STRONG NE 700 MB WINDS OF 30-40 MPH WILL
CONTINUE TO IMPINGE OVER THE HIGHER TERRAIN OF THE PIKES PEAK
REGION...WETS/SANGRES AND RATON MESA. W/O SAYING...HEAVY SNOWS WILL
BE FALLING ALONG THE GREATER I-25 CORRIDOR. HOWEVER...BY THIS TIME
STRONG NORTHERLY SFC WINDS SHOULD BE BLOWING...AND THIS WILL SET UP
THE DOWNSLPOE OVER S EL PASO/N PUEBLO COUNTY...THUS DECREASING THE
SNOW OVER THESE AREAS. STEADY SNOWS SHOULD BE OCCURRING OVER THE
REMAINDER OF THE PLAINS.

BY 12Z...6 AM FRIDAY....THE 500 MB LOW WILL BE A BIT FARTHER
ESE...WITH THE 700 MB LOW ENTERING INTO THE N TEXAS PANHANDLE.
HEAVY TO VERY HEAVY SNOWS SHOULD BE ONGOING ACROSS ALL OF THE SE
CO PLAINS AND ALONG THE N FACING SLOPES OF THE RATON MESA. SNOWS
MAY BE GRADUALLY DECREASING ACROSS THE PIKES PEAK REGION.

BY NOON...THE SYSTEM INTENSIFIES...DROPPING 30-40 METERS AT 500 MB.
THE MID LVL LOW SHOULD NOW BE OVER NORTHCENTRAL TX PHD WITH THE 700
MB LOW JUST TO ITS EAST. 50-60 KNT NE WINDS WILL CONTINUE TO PUMMEL
THE RATON MESA EXTENDING BACK INTO THE SANGRES/WETS. INTENSE
SNOWFALL SHOULD BE OCCURRING OVER THE FAR SE PLAINS ALONG WITH
STRONG N SFC WINDS.

BY LATE IN THE DAY...THE LOW SHOULD CONTINUE TO MOVE EAST...WITH THE
PRECIP GRADUALLY WINDING DOWN ACROSS THE SE PLAINS.

A FEW THINGS...

THE POSSIBILITY OF BLIZZARD CONDITIONS OVER THE PLAINS ON FRIDAY
(AND FOR THAT MATTER ON THE PALMER DIVIDE THU NIGHT AND EARLY
FRIDAY) IS REAL....AND THE CURRENT HIGHLIGHTS (WWA/WSW) MAY NEED TO BE
UPGRADED ON THE EVENING SHIFT OR MIDNIGHT SHIFT.

THE HIGHLIGHTS FOR THE PIKES PEAK REGION EXTEND INTO 00Z SATURDAY.
THIS MAY BE A LITTLE OVERDONE...BUT I WOULD RATHER LEAN ON THE SIDE
OF CAUTION FOR NOW. IF THE GUIDANCE IS A PERFECT PRG...THEN THE SNOW
SHOULD BE ENDING OVER THE PIKES PEAK AREA LATE MORNING/MIDDAY
FRIDAY.

TRAVEL WILL LIKELY BECOME IMPOSSIBLE OVER MANY AREAS OF THE GREATER
SE CO REGION...ESPECIALLY OVER THE PALMER DIVIDE...I-25 S OF PUB TO
THE CO/NM BORDER...US-50 E OF PUB...AND 287.

IF YOU PLAN TO TRAVEL TOMORROW YOU WILL LIKELY NOT BE ABLE TO GET
BACK HOME. AS AN EXAMPLE...IF YOU LIVE IN COS AND COMMUTE TO
DEN...THERE IS A HIGH PROBABILITY THAT YOU WILL BE STAYING IN DEN
THU NIGHT. KEEP IN MIND SIGNIFICANT SNOW IS ANTICIPATED FOR THE MILE
HIGH CITY DURING THE DAY TOMORROW (THURSDAY).

THERE MAY BE A CHANCE THAT S EL PASO AND N PUEBLO COUNTIES MAY SEE
MORE SNOW THAN TYPICALLY IS THE CASE WITH THESE EVENTS. A VERY
IMPRESSIVE TROWAL IS NOTED WITH THIS SYSTEM AND IT WILL BE OVER
THESE REGIONS THU NIGHT. I AM STILL CONFIDENT THAT N EL PASO WILL
GET SIGNIFICANTLY MORE THAN S EL PASO CNTY...BUT WE COULD SEE UP TO
7-10 TOTAL IN DOWNTOWN COS WITH 6-8 IN PUEBLO.

A LOT OF SNOW WILL FALL WITH THIS EVENT. TOTAL SNOW GRIDDS RANGE
FROM 10-20 OVER N EL PASO...WITH 10-20 OVER THE WETS/SANGRES. THIS
MAY BE UNDERDONE...ESPECIALLY OVER THE WETS/SANGRES. 6-10 SHOULD
FALL OVER THE PLAINS.

AS FOR THE MTNS...10-20 OVER THE C AND SW MTNS. THE E SLOPES OF THE
SW MTNS/W SLOPES OF THE SLV VALLEY FLOOR MAY SEE SIGNIF ACCUMS.

AS FOR THE REST OF THE FCST...2 MORE TROUGHS WILL MOVE THROUGH WED
AND FRI. WED SYSTEM APPEARS TO TRACK A BIT TOO FAR N FOR US TO GET
HEAVY SNOW ON THE E PLAINS...BUT C MTNS SHOULD GET WHACKED ONCE
AGAIN.

FRI SYSTEMS ON THE GFS LOOKS PROMISING...BUT THE LASTEST EC SHOWS
MORE OF A QUICK PROGRESSIVE TROUGH.

ENJOY THE STORM...BUT PLEASE BE CAREFUL AND PLEASE STAY HOME IF YOU
CAN...IF YOU DO TRAVEL...MAKE SURE YOU HAVE AN EMERGENCY WINTER WX
KIT WITH YOU ALSO...ENJOY THE PRECIP....WE NEED IT /HODANISH

&&

.AVIATION...

...HIGH IMPACT EVENT TO AFFECT THE AIRPORTS TOMORROW...

VFR CONDITIONS EXPECTED AT KPUB...KCOS AND KPUB TONIGHT.  GUSTY WEST
TO NORTHWEST WINDS UP TO 30 KNOTS AT TIMES EXPECTED THIS EVENING AT
TAF SITES.

A MAJOR WINTER STORM WILL HAVE A HIGH IMPACT ON ALL AIRPORTS STARTING
TOMORROW. SNOWS AND WIND WILL HIT KCOS BY LATE MORNING/EARLY AFTERNOON.
KPUB WILL BE HIT BY EARLY/MID AFTERNOON. SNOWS MAY HIT KALS BY TOMORROW
MORNING. EXPECT IFR CONDITIONS OR WORSE AT ALL 3 AIRPORTS BY LATER
TOMORROW.

STRONG NORTH WINDS WILL AFFECT KCOS AND KPUB BY TOMORROW AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING FOR COZ094-097>099.

WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR COZ072>080-083-085>089-093-095-096.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 6 AM MDT FRIDAY
FOR COZ058>068.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR COZ069>071.

WINTER STORM WARNING FROM 10 AM THURSDAY TO 6 PM MDT FRIDAY FOR
COZ081-082-084.

&&

77/34
Hazardous weather outlook, Mar 25, 6:47 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT WED MAR 25 2009

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MAJOR STORM WILL BEGIN TO GAIN STRENGTH AND APPROACH THE STATE
LATE TONIGHT...INCREASING THE CHANCE FOR ACCUMULATING SNOW ALONG THE
CONTINENTAL DIVIDE. NEW SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE
EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE CONTINENTAL DIVIDE BY
LATE TONIGHT...WITH THE FOCUS AREAS BEING THE HIGHER WEST FACING
SLOPES OF LAKE AND CHAFFEE COUNTIES. STRONG WINDS ARE EXPECTED TO
DEVELOP AS WELL...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT SNOWFALL WILL CONTINUE OVER THE CENTRAL AND SOUTHWEST
MOUNTAINS THURSDAY MORNING...SPREADING TO THE EASTERN MOUNTAINS
BY MIDDAY...THEN OVER ALL SOUTHEAST COLORADO FROM LATE THURSDAY
AFTERNOON INTO FRIDAY. STRONG WINDS WILL ACCOMPANY THE
SNOWFALL...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. WHILE
THERE IS STILL SOME UNCERTAINTY REGARDING THE TRACK AND STRENGTH
OF THIS STORM AND THE AMOUNT OF SNOW IT WILL PRODUCE...IT APPEARS
LIKELY THAT A LARGE PORTION OF SOUTHERN COLORADO WILL BE AFFECTED
BY THIS SYSTEM. SNOWFALL AMOUNTS OF 1 TO 2 FEET WILL BE POSSIBLE
OVER MOST OF THE MOUNTAINS OF SOUTHERN COLORADO BY MIDDAY
FRIDAY...WHILE LOWER ELEVATIONS MAY SEE WIDESPREAD AMOUNTS IN
EXCESS OF 6 INCHES. RESIDENTS AND TRAVELERS SHOULD BE PREPARED
FOR ADVERSE WINTER WEATHER AFFECTING ALL OF SOUTHERN COLORADO
THURSDAY AND FRIDAY...AND PAY ATTENTION TO THE LATEST FORECASTS
CONCERNING THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS TONIGHT.

27/10

In the hours before

Local storm report, Mar 25, 11:59 AM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     SNOW             5 SSE CRESTONE          37.93N 105.67W
03/25/2009  M2.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

0637 AM     SNOW             9 WSW FOUNTAIN          38.66N 104.87W
03/25/2009  M3.5 INCH        EL PASO            CO   TRAINED SPOTTER

0727 AM     SNOW             1 NNW MONARCH PASS      38.51N 106.33W
03/25/2009  M4.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

1001 AM     SNOW             2 ENE BLACK FOREST      39.03N 104.67W
03/25/2009  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:47 PM MDTWinter Storm WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more48 hr

Nearby

Blizzard Watches in Colorado, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.